You might’ve seen the headline of this article and immediately want to back out of using contraceptives. Just to be clear: There’s nothing wrong or dangerous with using any type of contraceptives.
Aside from preventing unwanted pregnancies, they can also be used to regulate periods and lessen cystic acne, among others. Contrary to the archaic notions people have about them (like the idea that legalizing them can promote premarital sex), contraceptives can do more good than harm.
But just like any medication, contraceptives have side effects depending on the user. One side effect might happen most to one person, but the experience can be different to another. Still, if you’re considering using contraceptives in the future, it’s important you know what might normally happen so you can prepare yourself physically, emotionally, and mentally.
According to Medical News Today, different types and doses of hormones may trigger headaches and migraines. Don’t worry, this won’t last a long time and you can also opt for low-dose pill to reduce the discomfort.
Hers explains that the body levels of estrogen and progestins fluctuate during your menstrual cycle. But when you use contraceptives, your hormones will be at a higher level, which make you feel more irritable or sad. A 2012 study also found that women who take high doses of estrogen were more likely to experience anxiety. Be warned!
Birth control pills contain estrogen and/or progesterone which can cause temporary weight gain and breast enlargement due to fluid retention. The latter will make you feel sore because the breasts will become tender and sensitive.
Estrogen can irritate the stomach, so you might experience nausea when you take birth control pills with a higher dosage. Healthline advises that if you feel nauseous, you should consume light food and avoid fried or greasy meals, and also drink ginger tea to cure your upset stomach.
This is a normal occurrence, but some people still worry when they miss their periods while taking pills because it’s always associated with pregnancy scares. According to Flo, “The bleeding that you get when you’re on birth control isn’t really a period. Your body doesn’t ovulate or go through a regular menstrual cycle when you’re taking oral contraceptives. Instead, what you perceive as a period on birth control is really a withdrawal bleeding.” Women would usually get their periods when they take a seven-day break, but late periods can still happen.
What are other side effects you experience while taking contraceptives?
Art by Tricia Guevara
For the latest in culture, fashion, beauty, and celebrities, subscribe to our weekly newsletter here